Apparetnly, I have bedome Prednizone dependent. Nothing els has seemed to work and we've tried about everything.
My question refers to a previous post from "too crazy" in which "caregiver 222" indicated a concern that the problem with prednisone is suppression of the immune system that prevents malignancies. Right now, my doctor has me tapering off Predinizone with the goal of getting down to 5 mg every other day in another month or two. We don't know if it is going to work or not, but we are hopeful. So far, so good. Are there any studies that indicate the chance of developing a malignacy are significatnly reduced with every other day use of only 5gm. What are the reduced risks with that kind of every other day use.? Also, are there any regular tests that can be taken to idenity malignancies at an early stage to enable early treatment?
The human body naturally develops malignancies from time to time, and they are naturally removed by various processes. I think the business of tapering is nonsense, but it is the conventional wisdom. You might try something that is not in the medical textbooks. Try motrin (Ibuprufin) in two 400 mg doses per day. You can go to 1000 mg a day. It is a tad hard on the liver, but for some people lets them get off prednisone for a month or two. The Ibuprufin is an anti-inflammatory that reduces the effect of antigens Inon-self substances) that stimulate asthma. Plus albuterol. Get a meter to check your blood sugar. High sugar levels produce acidic lungs that can trigger asthmatic attacks. For some people prednisone is the only way they can function. As far as detecting malignancies there are checks, but malignancies are inevitable with long term use of immune suppressants of any nature. Try an electric albuterol inhaler for a few weeks. They make some people jittery, but are non-steroidal and give your body a chance to recover from the prednisone. You ask a: "how many angels are on the head of a pin question". Prednisone is deadly, but some people die without using it.
The myths about "tapering" with prednisone are widespread and every doctor will tell you about being "weaned". Thus my comments do not reflect the conventional wisdom. It is also medically better to "wean", but lowering the dose 2mg a day is ample to "wean" yourself off. You don';t want to be on 5mg a day. You want to be off prednisone entirely. This may not be possible. You want to use an inhaled steroid whenever practicable because these are non-systemic.
Let me expand a bit on your problem. I have been acused of frightening people with "worst case" outcomes, so I am not citing the animal study involving prednisone. It is scarey, though. Asthma treatment is a specialty and often a G.P. is not the best person to go to. In an asthma clinic they have people who really know what they are doing. Frankly I am surprised you could not find relief with one of the steroidal minhalers such as the Aerobid flunisode product. I am not sure what protocol you used, but one such protocol involves to start off the day of switch with 200mg of Ibuprufin. And you need to take an expectorant tablet. First, upen up the lung passageways with Albuterol Sulfate Inhalation aerosol. Do this by exhaling completely. Suck in as the puff of aersol goes in and then hold your breath for a while. One minute later do the same with a second puff. Wait three minutes. Now take an Atrovent inhaler containing ipratropium bromide HFA. Exhale completely. As you inhale take a puff. Inhale completely and again hold your breath. Now roll a paper tube about six inches long the width of the opening on your Aerobid fluniside inhaler system. Roll the paper tube and put one end in your mouth with the other end on the inhaler. Exhale completely. Inhale as you take one puff. Inhale completely and hold your breath. Wait one minute. Repeat. Now gaet a glass of salt water and gargle five times, spitting out the water. This will prevent throat infections due to localized immunosuppression. In many cases this protocol will hold you for an entire day without use of prednisone. If you are on prednisone and cannot breathe without it, you cannot stop without an alternative plan in place.
The general idea with using albuterol before any steroidal inhaler is to insure optimal distribution of the medication. When inhalers were first introduced there were more powerful gas propellants, however under the Montral protocol, these were banned. The new Albuterol uses a different gas at far lower pressure. Albuterol is promoted as an "emergency" spray, but it also opens up" the passageways so the steroidal spray can be properly distributed. That is the reason I suggested albuterol before the steroidal inhalant. Another suggestion is to drink a cup of coffee and a small can of grapefruit juice a half hour before using the inhaler. The caffeine opens the alveoli, increases the heartrate, and the grapefruit juice extends the half-life of the caffeine by many hours. All steroidal preparations depress the immune system to an extent, and it would be a good idea to take a "steroid holiday" for a week or two every so often. How often? I don't know. Every three to six months would seem prudent, but that's just a wild guess. During that time go on an albuterol non-steroidal medication. Prednisone is a useful drug, but it has serious side effects when used continually. Asthma is often triggered by antigens, or non-self substances in the air such as dust, or cat hair etc. Making sure your home is free from alergins and you have an electrostatic dust precipitator with a HEPA filter would be a step in the right direction. If you use any steroidal inhaler and develop a lung infection, whether bacterial or viral, the steroidal inhaler should be changed to albuterol until the infection subsides. The albuterol is also available to use in a small electric inhalation system with a mouth piece. I am of the belief that the treatment of asthma is beyond the level of expertise of the average family physician and advice and treatment by an asthma specialty practice is the best way to go. The practice of garling after using any steroidal inhaler is not mentioned by many GPs who prescribe the product. This leads to unnecessary tongue and throat infections.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.